Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 290, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 30, 2017, 2:53 AM CDT for Bourbon County, Crawford County, Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2017, 2:53 AM CDT (07:53 UTC)
- Expired
- Jun 30, 2017, 3:45 AM CDT
- In force
- 52 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bourbon County, KS, Crawford County, KS
The radar
The Pleasant Hill radar (KEAX), 145 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 3:36 AM CDT | TSTM WND DMG | 2 Ese Mccune, KS | A FEW LARGER LIMBS UP TO 4 INCHES IN DIAMETER BLOWN OUT OF TREES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 2:42 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 973 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1229 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
The text
As transmitted.
236
WUUS53 KSGF 300753
SVRSGF
KSC011-037-300845-
/O.NEW.KSGF.SV.W.0290.170630T0753Z-170630T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
253 AM CDT FRI JUN 30 2017
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Bourbon County in southeastern Kansas...
Crawford County in southeastern Kansas...
* Until 345 AM CDT
* At 251 AM CDT, severe thunderstorms were located along a line
extending from Blue Mound to 8 miles southwest of Bronson to 6
miles west of Erie to near Altoona, moving east at 40 mph. Wind
gusts up to 58 mph have been measured in Chanute.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Pittsburg... Fort Scott...
Frontenac... Girard...
Arma... Marmaton...
Cherokee... Mulberry...
Chicopee... Mccune...
Franklin... Bronson...
Arcadia... Uniontown...
Walnut... Fulton...
Redfield... Hepler...
Mapleton... Burgess...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3804 9508 3803 9461 3734 9462 3734 9507
3738 9507 3739 9509 3750 9509
TIME...MOT...LOC 0751Z 287DEG 36KT 3808 9502 3780 9515 3759 9536 3751
9558
HAIL...<.75IN
WIND...60MPH
$$
Frye3 follow-up statements
493
WWUS53 KSGF 300807
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
307 AM CDT FRI JUN 30 2017
KSC011-037-300845-
/O.CON.KSGF.SV.W.0290.000000T0000Z-170630T0845Z/
Bourbon KS-Crawford KS-
307 AM CDT FRI JUN 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR BOURBON AND CRAWFORD COUNTIES...
At 306 AM CDT, severe thunderstorms were located along a line
extending from near Fulton to near Hepler to near St. Paul to
Galesburg, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Pittsburg... Fort Scott...
Frontenac... Girard...
Arma... Marmaton...
Cherokee... Mulberry...
Chicopee... Mccune...
Franklin... Bronson...
Arcadia... Uniontown...
Walnut... Fulton...
Redfield... Hepler...
Mapleton... Burgess...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3804 9508 3803 9461 3734 9462 3734 9507
3738 9507 3739 9509 3750 9509
TIME...MOT...LOC 0806Z 287DEG 39KT 3802 9479 3774 9492 3753 9513 3745
9535
HAIL...<.75IN
WIND...60MPH
$$
Frye445
WWUS53 KSGF 300818
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
318 AM CDT FRI JUN 30 2017
KSC011-037-300845-
/O.CON.KSGF.SV.W.0290.000000T0000Z-170630T0845Z/
Bourbon KS-Crawford KS-
318 AM CDT FRI JUN 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR BOURBON AND CRAWFORD COUNTIES...
At 318 AM CDT, severe thunderstorms were located along a line
extending from near Fulton to 9 miles southeast of Redfield to 7
miles southeast of Walnut to 6 miles north of Parsons, moving east at
40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Pittsburg... Fort Scott...
Frontenac... Girard...
Arma... Marmaton...
Cherokee... Mulberry...
Chicopee... Mccune...
Franklin... Arcadia...
Uniontown... Walnut...
Fulton... Redfield...
Hepler... Burgess...
Beulah... Croweburg...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3803 9461 3734 9462 3734 9507 3738 9507
3739 9509 3750 9509 3777 9508 3803 9483
TIME...MOT...LOC 0818Z 287DEG 36KT 3799 9467 3771 9480 3750 9501 3742
9523
HAIL...<.75IN
WIND...60MPH
$$
Frye637
WWUS53 KSGF 300828
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
328 AM CDT FRI JUN 30 2017
KSC011-037-300845-
/O.CON.KSGF.SV.W.0290.000000T0000Z-170630T0845Z/
Bourbon KS-Crawford KS-
328 AM CDT FRI JUN 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR EASTERN BOURBON AND CRAWFORD COUNTIES...
At 328 AM CDT, severe thunderstorms were located along a line
extending from 7 miles south of Hume to near Arcadia to near Girard
to 6 miles northwest of Mccune, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Pittsburg... Fort Scott...
Frontenac... Girard...
Arma... Marmaton...
Cherokee... Mulberry...
Chicopee... Mccune...
Franklin... Arcadia...
Walnut... Fulton...
Redfield... Hepler...
Burgess... Beulah...
Croweburg... Yale...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3803 9461 3734 9462 3734 9507 3738 9507
3739 9509 3750 9509 3767 9508 3785 9486
3803 9474
TIME...MOT...LOC 0828Z 286DEG 36KT 3798 9458 3768 9469 3747 9490 3739
9512
HAIL...<.75IN
WIND...60MPH
$$
FryeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:27 AM CDT, 26 minutes earlier.
Area forecast discussion, Jun 30, 2:27 AM CDT, 26 minutes before
Area Forecast Discussion National Weather Service Springfield MO 227 AM CDT Fri Jun 30 2017 .SHORT TERM...(Today and tonight) Issued at 119 AM CDT Fri Jun 30 2017 The forecast remains complicated for today and tonight regarding the risk for severe storms. Several mesoscale convective systems (MCSs) developed across the central Plains during the overnight period. These systems are moving in an east to southeast fashion towards the Missouri Ozarks during the predawn hours. We are fairly confident that these systems will tend to congeal before sunrise as they push into southeastern Kansas and western Missouri. It then looks like a general line of thunderstorms (with a trailing stratiform region) will work east through much of the remainder of the Missouri Ozarks this morning while gradually weakening. There will be some potential for damaging winds with this line of storms across extreme southeastern Kansas and western Missouri during the predawn hours. However, lower amounts of instability will lessen the severe threat as these storms approach the U.S. 65 corridor. Meanwhile, a synoptic scale short wave trough will dig southeast from mid to late afternoon across the central Plains. As this happens, a surface cold front will push southeast into the Missouri Ozarks. We should therefore see the re-development of thunderstorms starting late this afternoon along that synoptic front, and potentially along any remaining outflow boundaries from morning storms. Coverage of thunderstorms may then increase this evening with the approach of that wave along with an increasing low level jet stream. Thunderstorms should then shift southeast with time tonight as that front pushes south. Most of the thunderstorm activity should be out of the Missouri Ozarks by sunrise on Saturday. Severe thunderstorm potential from this afternoon into this evening will be highly dependent on whether or not we can see some clearing this afternoon. High resolution models indicate quite a variety of solutions regarding potential scenarios that could play out. At this point, we feel that the best potential for severe storms will occur near and south of the I-44 corridor due to that front arriving later. Damaging wind gusts will be the primary potential severe weather hazard. Once we get a better feel for cloud cover trends and the position of any outflow boundaries, the prospects for severe storms will be better understood. Temperatures today are a tough call due to that uncertainty in cloud cover. We have taken a middle of the road approach for high temperatures with most areas expected to warm into the lower 80s. It is quite possible that some areas get into the middle 80s where more sunshine occurs. .LONG TERM...(Saturday through Thursday) Issued at 119 AM CDT Fri Jun 30 2017 Confidence continues to increase that the front will move south of the Missouri Ozarks on Saturday with dry conditions generally expected. That front will then return north through the region on Sunday which will again result in the potential for showers and thunderstorms. The threat for showers and thunderstorms will then persist through Independence Day as we remain in a west-northwest flow aloft. We do want to emphasize that we are not looking at a complete washout by any means. However, the setup does look good for nocturnal MCSs both Sunday night and Monday night, with this potential activity then carrying over into the daytime hours. Global models then indicate that the main upper level jet stream may try and shift north of the region around the middle of next week. This would put the Ozarks right on the southern periphery of upper level northwesterly flow. This type of regime would still result in some thunderstorm potential, albeit not as high as what we will see early next week. After a brief cool down early this weekend, temperatures should be fairly close to normal for much of next week. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1148 PM CDT Thu Jun 29 2017 Widespread convection that has developed late this evening across central Kansas will push toward the terminals overnight, affecting the area through the morning hours. At this time, it appears that there will be a brief break in thunderstorm activity late Friday morning before additional development becomes possible by afternoon. Conditions will be VFR outside of thunderstorms, but IFR is likely in and around thunderstorms. In addition, gusty and erratic winds are likely within thunderstorms. A few storms could be strong or severe, especially at JLN later tonight. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Schaumann LONG TERM...Schaumann AVIATION...Boxell
Hazardous weather outlook, Jun 29, 9:18 PM CDT, 5 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 918 PM CDT Thu Jun 29 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010230- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 918 PM CDT Thu Jun 29 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited Hail risk. Elevated Thunderstorm wind damage risk. Elevated Lightning risk. DISCUSSION... Thunderstorms have developed across portions of western Kansas this evening. These storms are expected to develop into a complex of storms and spread east into the area during the overnight hours into Friday morning. Additional storms have also developed across northwestern Missouri this evening. These storms are also expected to slide south into the area later tonight. As these storms initially move into southeastern Kansas and far southwestern Missouri there will be the risk for wind in excess of 60 mph. The storms should gradually weaken as they spread east and south into the eastern Ozarks, but strong winds will remain possible with any storm as they push through the area. A few of the strongest storms may also be capable of hail up to the size of dimes, but this will be localized in nature. Frequent cloud to ground lightning strikes and locally heavy rainfall will also accompany the storms overnight, especially across extreme southeastern Kansas and far southwestern Missouri. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Weakening ongoing thunderstorms will be possible Friday morning. Severe thunderstorm potential will increase Friday afternoon as a cold front and outflow boundaries help trigger storms where strong instability exists. Large hail and damaging winds will be the primary risks during the afternoon and evening. Heavy rainfall and flash flooding will be possible on at least a limited basis. The chance of thunderstorms will end across far southern Missouri early Saturday then return to the area Sunday afternoon into early next week including the Fourth of July. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Wise
In the hours before
Special weather statement, Jun 30, 2:45 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Springfield MO
245 AM CDT FRI JUN 30 2017
KSZ073-097-MOZ066-300845-
Bourbon KS-Crawford KS-Vernon MO-
245 AM CDT FRI JUN 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR BOURBON...CRAWFORD AND
NORTHWESTERN VERNON COUNTIES UNTIL 345 AM CDT...
At 245 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Parker to Moran to 6 miles southeast of
Chanute. Movement was east at 35 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Fort Scott... Girard...
Arma... Marmaton...
Cherokee... Mccune...
Bronson... Uniontown...
Walnut... Fulton...
Redfield... Hepler...
Richards... Mapleton...
Stotesbury... Beulah...
Harding... Petersburg...
Farlington... Brazilton...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1000 AM CDT for
southeastern Kansas...and west central Missouri.
LAT...LON 3803 9508 3804 9461 3806 9461 3805 9442
3734 9482 3734 9505 3735 9508 3750 9509
TIME...MOT...LOC 0745Z 287DEG 32KT 3833 9503 3792 9517 3759 9541
FryeThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 2:45 AM CDT | Special Weather Statement | SGF | Bourbon, Crawford | 60 min |
| Jun 30, 3:22 AM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 53 min |
| Jun 30, 3:44 AM CDT | Severe Thunderstorm Warning | SGF | Crawford | 16 min |
| Jun 30, 3:59 AM CDT | Special Weather Statement | SGF | Cherokee | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.